Nebraska, 2019

Flash Flooding in Nebraska, September 19, 2019

September 19, 2019 · NWS OAX · 3 events in 3 counties and zones

Strong thunderstorms developed during the nighttime and lingered into the morning. Several flash flood warnings were issued between Wayne and Omaha.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Strong thunderstorms developed during the nighttime and lingered into the morning. Several flash flood warnings were issued between Wayne and Omaha. Thunderstorms produced 3.75 inches of rain at Lyons, 4.3 inches south of Pilger, and 4 inches at Pender.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 18, 10:55 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 18, 10:55 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1155 PM CDT Wed Sep 18 2019

.SHORT TERM...(Tonight through Saturday)
Issued at 340 PM CDT Wed Sep 18 2019

Forecast concerns in the short term will be to assess the flood
potential each day with multiple rounds of thunderstorms possible
into next week.

The mid tropospheric pattern has a shortwave that moved through
the upper midwest and brought a cold front into the area. The
storms overnight were more widespread up toward SUX, however did
fill in southwestward as expected toward Omaha into western Iowa.
The front has pushed to south of TQE/FET/JYR. In the warm sector,
surface winds are from the south at 8 to 18 mph with some
stronger gusts. Temperatures were the 80s to lower 90s. There is
quite a bit of variability due to the lingering cloud cover and
precipitation. North of the cold front...temperatures have dropped
back into the 70s with dewpoints in the 50s.

Visible satellite and radar show an uptick in the post-frontal
thunderstorm development from Boone toward Sioux City with cumulus
along the front and some lingering showers moving out of southwest
iowa.

Tonight, the front will remain in place or may sag slightly south
with the storms as the shortwave over Wyoming and a weak ripple
farther northeast lift north and east. Several ingredients are in
place with the high precipitable water values of 1.5 to 2 inches,
pooling of moisture along and ahead of the h85 front and
continued warm air advection in the steep lapse rate environment.
The negatives are that the upper level divergence is more subtle
locally and better to the east and the low level jet is mostly 25
to 30kts and thus more subtle.

Over the last two weeks, about 70 percent of the area has seen
normal to below normal rainfall, however there are about a dozen of
our counties that have parts of their counties that have had 2 to 5
inches of above normal rainfall during that period. We currently
have flood warnings for minor to moderate flooding from Decatur
to Rulo. A flood watch has been issued to heighten awareness of
related to thunderstorm development/potential locally heavy rain
and increased flood risk should heavy rain develop with ongoing
flooding, crops are mature will lead to more runoff, impacts due
to local levee failures and flood gates being closed etc.

Some warm air advection lingers into Thursday afternoon and the
surface front begins to wash out/lift north Thursday night. The
low level jet strengthens across central Nebraska. At this time we
do not have storms mentioned, however should there be a little
more forcing, could see some isolate storms develop.

The large trough over MT/WY results in broad synoptic lift with
thunderstorms returning to the forecast Friday . Storms become
likely Friday night in northeast Nebraska and parts of western
Iowa into Saturday morning. Will need to further assess severe
potential.  The cold front sweeps east Saturday.

Above normal highs in the 70s and 80s through Saturday.

.LONG TERM...(Saturday night through Wednesday)
Issued at 340 PM CDT Wed Sep 18 2019

The cold front may stall over parts of the southern forecast area
Saturday night with thunderstorms lingering. There is not good
agreement for Monday night into Tuesday/Wednesday as the GFS has a
much stronger/wetter/more phased evolution of the closed low in
the southwest U.S.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1135 PM CDT Wed Sep 18 2019

Areal coverage of TSRA over eastern NE is gradually increasing in
areal coverage over. Expect storms invof KSUX to begin migrating
south along the MO river vly and push into KOMA/KLNK sometime
around 19/09-10z. Activity should be moving out then by mid
morning Thursday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch through Thursday afternoon for NEZ034-045-052-053-
     067-068.

IA...Flood Watch through Thursday afternoon for IAZ043-055-056-069-
     079-080-090.

&&

SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...DEE
Hazardous weather outlook, Sep 18, 4:50 PM CST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
550 PM CDT Wed Sep 18 2019

IAZ091-NEZ011-012-015>018-030>033-042>044-050-051-065-066-078-
088>093-191300-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Platte-Colfax-Dodge-Butler-Saunders-Seward-
Lancaster-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
550 PM CDT Wed Sep 18 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska...northeast Nebraska and southeast
Nebraska.

.DAY ONE...Tonight and Thursday

Minor to locally moderate flooding will continue along the
Missouri River above Lewis and Clark Lake, and from near Decatur
southward past Rulo.

Isolated to scattered thunderstorms are possible tonight and
Thursday. Some storms may produce large hail
through early evening. Lightning, brief downpours of heavy rain
and some gusty winds are possible with storms.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

River levels along the Missouri River will continue to rise from
Blair southward past Rulo. A crest is expected in Blair sometime
Thursday, while Rulo will not crest until Sunday. Flooding is
expected to remain in the minor to moderate range. Road closures
are possible along Interstate 29 in Pottawattamie County, with a
lesser risk of impacts to Interstate 680. Additional rainfall
late this week into the weekend may have impacts on the river
level forecasts and the timing of crests. Anyone with travel plans
along Interstate 29 or interests along the Missouri River should
monitor the forecast closely this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on an isolated bases through
early this evening.

IAZ043-055-056-069-079-080-090-NEZ034-045-052-053-067-068-191300-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Burt-Washington-Douglas-Sarpy-Cass-Otoe-
550 PM CDT Wed Sep 18 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska and southeast
Nebraska.

.DAY ONE...Tonight and Thursday

A flood watch is in effect until Thursday morning.

Minor to locally moderate flooding will continue along the
Missouri River above Lewis and Clark Lake, and from near Decatur
southward past Rulo.

Thunderstorms are expected tonight and Thursday. Some storms may
produce large hail through early evening. Lightning, downpours of
heavy rain and some gusty winds are the main hazards. Rainfall
rates of 1 to 2 inches per hour are possible with the stronger
storms. Due to recent rains and with flooding ongoing, additional
flooding/flash flooding could develop.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

River levels along the Missouri River will continue to rise from
Blair southward past Rulo. A crest is expected in Blair sometime
Thursday, while Rulo will not crest until Sunday. Flooding is
expected to remain in the minor to moderate range. Road closures
are possible along Interstate 29 in Pottawattamie County, with a
lesser risk of impacts to Interstate 680. Additional rainfall
late this week into the weekend may have impacts on the river
level forecasts and the timing of crests. Anyone with travel plans
along Interstate 29 or interests along the Missouri River should
monitor the forecast closely this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on an isolated basis through
early evening. Heavy rainfall reports are appreciated.

Zapotocny

In the hours before

Local storm report, Sep 18, 7:00 PM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
800 PM CDT WED SEP 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             6 W EAGLE               40.83N 96.54W
09/18/2019  M1.00 INCH       LANCASTER          NE   TRAINED SPOTTER

            HAIL UP TO QUARTER SIZED LASTED ABOUT 10
            MINUTES.

&&
Local storm report, Sep 18, 7:09 PM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
809 PM CDT WED SEP 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             2 NW EAGLE              40.84N 96.46W
09/18/2019  M1.75 INCH       CASS               NE   TRAINED SPOTTER

&&
Local storm report, Sep 18, 7:50 PM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
850 PM CDT WED SEP 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             7 SE LINCOLN            40.76N 96.59W
09/18/2019  M1.00 INCH       LANCASTER          NE   COCORAHS

&&
Special weather statement, Sep 18, 8:12 PM CST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
912 PM CDT Wed Sep 18 2019

NEZ033-043-044-190245-
Colfax NE-Cuming NE-Dodge NE-
912 PM CDT Wed Sep 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUMING...EASTERN
COLFAX AND NORTHWESTERN DODGE COUNTIES UNTIL 945 PM CDT...

At 912 PM CDT, Doppler radar was tracking a strong thunderstorm near
Snyder, or 30 miles northeast of Columbus, moving northeast at 30
mph.

Penny size hail will be possible with this storm.

Locations impacted include...
West Point, Scribner, Dodge, Snyder and Dead Timber State Recreation
Area.

LAT...LON 4157 9686 4167 9696 4190 9670 4171 9654
TIME...MOT...LOC 0212Z 231DEG 27KT 4167 9685

HB
Special weather statement, Sep 18, 9:47 PM CST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1047 PM CDT Wed Sep 18 2019

NEZ032-033-190415-
Stanton NE-Cuming NE-
1047 PM CDT Wed Sep 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CUMING AND EAST CENTRAL
STANTON COUNTIES UNTIL 1115 PM CDT...

At 1046 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Wisner, or 25 miles east of Norfolk, moving northeast
at 25 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Wisner, Beemer, The Highway 15 And 32 Junction and 10 Miles West Of
West Point.

LAT...LON 4178 9703 4190 9711 4208 9679 4188 9669
TIME...MOT...LOC 0346Z 241DEG 23KT 4189 9695

HB
Special weather statement, Sep 19, 12:11 AM CST, 40 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
111 AM CDT Thu Sep 19 2019

IAZ043-NEZ015-017-018-030>034-190700-
Monona IA-Stanton NE-Thurston NE-Madison NE-Burt NE-Pierce NE-
Boone NE-Cuming NE-Wayne NE-
111 AM CDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR MONONA...NORTHERN MADISON...
NORTHERN BURT...WAYNE...NORTHERN CUMING...SOUTHERN PIERCE...
THURSTON...NORTHEASTERN BOONE AND NORTHERN STANTON COUNTIES UNTIL 200
AM CDT...

At 110 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles north of Elgin to 4 miles northeast of
Pilger to near Moorhead. Movement was northeast at 15 mph.

Very heavy rainfall, penny size hail and winds in excess of 30 mph
will be possible with these storms.

Locations impacted include...
Norfolk, Wayne, Onawa, Pierce, Stanton, Wakefield, Battle Creek,
Wisner, Pender, Lyons, Walthill, Winnebago, Whiting, Beemer,
Bancroft, Decatur, Winside, Ute, Pilger and Meadow Grove.

This includes Interstate 29 between mile markers 101 and 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4192 9783 4214 9784 4221 9779 4231 9715
      4231 9702 4226 9701 4227 9635 4222 9633
      4221 9608 4211 9567 4191 9567 4186 9581
      4191 9670 4188 9737 4190 9800
TIME...MOT...LOC 0610Z 241DEG 15KT 4205 9807 4207 9702 4190 9588

KG

The radar

The Omaha radar (KOAX), 94 km away, was scanning. The volume nearest the first event began at 06:52 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Thurston

When
September 19, 12:51 AM CST to 1:51 AM CST
Where
Thurston County, 0.15 mi ENE of Pender Muni Arpt to 0.25 mi S of Pender Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.121, -96.727

Water was reported on streets and over many low lying areas outside of town.

Flash Flood, Stanton

When
September 19, 1:21 AM CST to 2:21 AM CST
Where
Stanton County, 2.57 mi W of Pilger to 2.33 mi W of Pilger
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.020, -97.100

Water was reported 3 to 4 inches deep over Highway 275.

Flash Flood, Cuming

When
September 19, 5:01 AM CST to 6:01 AM CST
Where
Cuming County, 0.69 mi N of Wisner to 1.22 mi NNW of Wisner
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.990, -96.930

Water was reported flowing over Highway 275.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857829, 857830, 857832.